Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 172, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Oct 9, 2015, 4:08 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2015, 4:08 PM EDT (20:08 UTC)
- Expired
- Oct 9, 2015, 5:00 PM EDT
- In force
- 52 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Lancaster County, PA, York County, PA
The radar
The Dover AFB radar (KDOX), 140 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
964
WUUS51 KCTP 092008
SVRCTP
PAC071-133-092100-
/O.NEW.KCTP.SV.W.0172.151009T2008Z-151009T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
408 PM EDT FRI OCT 9 2015
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
SOUTHERN LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 500 PM EDT
* AT 406 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH. THIS STORM WAS
LOCATED NEAR MANCHESTER...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
YORK...MILLERSVILLE...RED LION...WILLOW STREET...DALLASTOWN...
COLUMBIA...SPRY...YORKANA...WRIGHTSVILLE...WAKEFIELD...HALLAM...
QUARRYVILLE...SMITHVILLE...BAINBRIDGE...WINDSOR...MANCHESTER...
MAYTOWN...YORKLYN...DELTA AND BROGUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE THUNDERSTORM WIND GUSTS ARE EXPECTED TO PRODUCE DAMAGE. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING.
&&
LAT...LON 4016 7682 4014 7674 4012 7672 4013 7672
3992 7600 3990 7599 3985 7602 3982 7603
3983 7604 3981 7603 3976 7606 3976 7608
3973 7610 3974 7612 3973 7612 3972 7663
TIME...MOT...LOC 2006Z 274DEG 49KT 4004 7678
$$
LA CORTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:07 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Oct 9, 3:07 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 307 PM EDT FRI OCT 9 2015 .SYNOPSIS... A LOW PRESSURE SYSTEM MOVING FROM THE GREAT LAKES THROUGH NEW ENGLAND WILL DRAG A COLD FRONT ACROSS CENTRAL PA TODAY. RAIN SHOWERS AND A FEW THUNDERSTORMS...GENERALLY ALONG THE FRONT WILL MOVE EAST ACROSS THE COMMONWEALTH THROUGH THE AFTERNOON HOURS. HIGH PRESSURE WILL REGAIN CONTROL OF THE WEATHER PATTERN AND RETURN FAIR AND DRY CONDITIONS FOR THE WEEKEND. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... A COLD ANALYZED NEAR ERIE PA AND SWWD INTO NERN OHIO LATE THIS MORNING IS FORECAST TO MOVE ACROSS PA THROUGH THE AFTERNOON. SCATTERED SHOWERS OVER THE LAST FEW HOURS HAVE ORGANIZED INTO A SOLID LINE OF SHOWERS AND SOME EMBEDDED LIGHTNING STRIKES ACROSS WRN PA JUST AHEAD OF THE FRONT. IN THE WARM SECTOR AHEAD OF THE LINE OF SHOWERS...TEMPS ARE RISING QUICKLY INTO THE UPPER 60S AND EVEN LOW 70S F...WITH DEWPOINT TEMPS REACHING INTO THE 60S SOUTH OF I80. EXPECT A QUICK HIT OF SHOWERS AND A FEW RUMBLES OF THUNDER MOVING INTO THE NRN AND CENTRAL MTNS...LAURELS AND UPPER SUSQ VALLEY THROUGH EARLY AFTN. THE LINE WILL MOVE INTO MIDDLE AND LOWER SUSQ BY MID AFTN INTO EARLY EVE. TIMING REMAINS CONSISTENT AMONGST ALL GUIDANCE WITH COLD FRONT PASSING THRU UNV BY 18Z AND LNS BETWEEN 21Z AND 00Z. TIMING OF BEST FORCING/LIFT WILL BE IN THE AFTERNOON OVER THE SERN HALF OF THE AREA. SPC HAS PLACED SERN HALF OF THE AREA IN A MRGL RISK. A FEW MULTI- CELL CLUSTERS OR BOWS MAY APPEAR WITH ONLY A LITTLE VEERING WITH HEIGHT. ACCORDINGLY WILL MENTION POSSIBLE ISOLATED DAMAGING WIND GUSTS THROUGH THIS AFTN IN GRIDS/ZONES/PRODUCTS. QPF LOOKS TO BE LESS THAN A QUARTER INCH MOST LOCALS OWING TO THE QUICK MOVEMENT OF THE SHOWERS. WHILE NWRN SITES WILL CLEAR OUT BRIEFLY AFTER FROPA...LOW CLOUDS RETURN SHOULD AROUND SUNSET IN MOIST UPSLOPE FLOW. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/... FRONT AND ASSOCD PRECIP SHOULD BE OUT OF THE AREA BY 00Z. BUT A FEW SHRA NOT OUT OF THE QUESTION IN THE LAURELS AND NRN TIER EARLY TONIGHT. CAA OF 10C AT 8H OCCURS BETWEEN LATE MORNING AND MIDNIGHT ALONG THE NRN TIER WITH +1C ALONG THE NY BORDER EARLY TONIGHT. 8H TEMPS DO REBOUND A FEW BY MORNING...BUT A COOL N WIND WILL TRY TO HINDER HEATING SAT MORNING. MINS TONIGHT WITH THE CLOUDS IN THE NORTH WILL LIKELY KEEP AT 40-45F. LNS PROBABLY WON/T TOUCH THE 40S. SFC RIDGE AXIS GETS OVERHEAD IN THE MIDDLE TO LATTER HALF OF THE DAY ON SAT...SO THE WIND DIES OFF AND CLOUDS WILL BE SCT/BKN AT WORST. THE HEATING SHOULD EVENTUALLY CATCH UP TO THE M50S-M60S WHICH ARE 3-4 DEGS BELOW NORMS. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... MODEL DATA CONTINUES TO POINT TOWARD A SEASONABLY CHILLY SATURDAY NIGHT/EARLY SUNDAY MORNING ACROSS CENTRAL PA...WITH PATCHY FROST POSSIBLE IN MANY OF THE OUTLYING/RURAL AREAS AWAY FROM LARGER CITES AND TOWNS. HIGH PRESSURE WILL MAINTAIN FAIR/DRY WEATHER SUNDAY AND MONDAY. A MILD SWLY FLOW SHOULD PUSH TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL WITH DAYTIME READINGS PEAKING IN THE 70-75F RANGE MONDAY AFTN. AN AMPLIFIED NRN STREAM SHORTWAVE WILL DIG SEWD FROM THE UPPER MIDWEST AND HELP TO CARVE OUT A MEAN UPPER LEVEL TROUGH OVER THE NORTHEAST CONUS...WITH A SERIES OF REINFORCING SHORTWAVE IMPULSES POISED TO FOLLOW IN THE BROAD CYCLONIC FLOW EXPECTED TO PERSIST THROUGH LATE NEXT WEEK. THE LEAD SFC COLD FRONT AND ACCOMPANYING SHOWER RISK APPEARS FOCUSED IN 06-18Z WINDOW ON TUESDAY WITH GOOD AGREEMENT NOTED IN THE GLOBAL DETERMINISTIC MODELS AND ENSEMBLES. FROM MIDWEEK ON...THE PATTERN LOOKS RATHER BENIGN/STABLE WITH A COOLER AND DRIER WNW FLOW ALOFT SUPPORTING BELOW NORMAL PCPN AND NEAR NORMAL TEMPS DURING THE REMAINDER OF NEXT WEEK. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... LATEST SFC ANALYSIS SHOWS COLD FRONT NEAR ERIE PA AND SWWD INTO NERN OHIO LATE. FRONT IS FORECAST TO MOVE ACROSS PA THROUGH THE AFTERNOON. EFFECTS OF FRONTAL PASSAGE WILL LIKELY BE LIMITED TO PERHAPS A BRIEF VIS REDUCTION WITH A PASSING SHRA/TSRA. MDL TIMING OF FRONT SUGGESTS THE BEST CHC OF A SHRA/TSRA WILL OCCUR ARND 18Z AT KJST/KAOO/KUNV...ARND 19Z AT KIPT AND ARND 20Z- 21Z AT KMDT/KLNS. GENERALLY VFR CONDS EXPECTED BEHIND THE COLD FRONT THIS AFTN AND EVENING...AS DRIER NW FLOW OVERSPREADS THE REGION. HOWEVER...RESIDUAL LOW LVL MOISTURE ASCENDING THE ALLEGHENY MTNS COULD CAUSE MVFR CIGS TO LINGER INTO THE EVENING AT KBFD/KJST. OUTLOOK... SAT...NO SIG WX EXPECTED. SUN...PATCHY AM FOG POSSIBLE. MON-TUE...NO SIG WX EXPECTED. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO/GARTNER NEAR TERM...GARTNER SHORT TERM...DANGELO/GARTNER LONG TERM...STEINBUGL AVIATION...FITZGERALD/GARTNER
Hazardous weather outlook, Oct 9, 10:24 AM EDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1024 AM EDT FRI OCT 9 2015 PAZ004>006-010>012-017-018-037-041-101430- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-TIOGA-NORTHERN LYCOMING- 1024 AM EDT FRI OCT 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PATCHY FROST IS POSSIBLE EARLY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ019-024>028-033>036-042-045-046-049>053-056>059-063>066-101430- SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET- BEDFORD-FULTON-FRANKLIN-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING- UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN- SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1024 AM EDT FRI OCT 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO DAMAGING THUNDERSTORM WIND GUSTS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MS
In the hours before
Special weather statement, Oct 9, 2:23 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
223 PM EDT FRI OCT 9 2015
PAZ028-056-057-063-091930-
DAUPHIN PA-CUMBERLAND PA-JUNIATA PA-PERRY PA-
223 PM EDT FRI OCT 9 2015
...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...DAUPHIN...JUNIATA...
AND PERRY COUNTIES UNTIL 330 PM EDT...
AT 222 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR ICKESBURG TO NEAR COLONEL DENNING STATE PARK
TO NEAR BIG SPRING STATE PARK...AND MOVING EAST AT 40 MPH.
50 MPH WIND GUSTS AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS.
THE STRONG THUNDERSTORMS WILL BE NEAR...
LOYSVILLE AND ICKESBURG AROUND 230 PM EDT.
NEW BLOOMFIELD AROUND 235 PM EDT.
NEWPORT AROUND 240 PM EDT.
BLOSERVILLE AND SHERMANSDALE AROUND 245 PM EDT.
PLAINFIELD AROUND 250 PM EDT.
SCHLUSSER...NEW BUFFALO AND CARLISLE AROUND 255 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE NEW GERMANTOWN...
HALIFAX...ENDERS...WICONISCO AND BLAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN STATE COLLEGE PA.
&&
LAT...LON 4020 7761 4023 7761 4023 7765 4026 7764
4025 7767 4029 7767 4028 7769 4029 7769
4052 7748 4059 7659 4056 7654 4047 7668
4028 7660 4019 7679 4022 7685 4022 7690
4020 7693 4019 7691 4019 7693 4017 7692
TIME...MOT...LOC 1822Z 270DEG 35KT 4048 7738 4033 7746 4025 7762
LAMBERTSpecial weather statement, Oct 9, 2:41 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 PM EDT FRI OCT 9 2015
PAZ053-091915-
COLUMBIA PA-
241 PM EDT FRI OCT 9 2015
...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA COUNTY UNTIL 315 PM
EDT...
AT 241 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NESCOPECK...MOVING EAST AT 35 MPH.
50 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
COLUMBIA COUNTY...INCLUDING THE FOLLOWING LOCATIONS...BRIAR CREEK AND
LIME RIDGE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4094 7622 4094 7628 4095 7633 4110 7634
4113 7630 4113 7623 4103 7623 4096 7621
4095 7621
TIME...MOT...LOC 1841Z 276DEG 31KT 4104 7623
LAMBERTSpecial weather statement, Oct 9, 3:14 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT FRI OCT 9 2015
PAZ035-036-091945-
FULTON PA-FRANKLIN PA-
314 PM EDT FRI OCT 9 2015
...A THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT FRANKLIN...AND
FULTON COUNTIES UNTIL 345 PM EDT...
AT 313 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM OVER FORT
LOUDON...MOVING EAST AT 30 MPH.
40 MPH WIND GUSTS AND VERY HEAVY RAIN WILL BE POSSIBLE WITH THIS
THUNDERSTORM.
THE THUNDERSTORM WITH HEAVY RAIN WILL BE NEAR...
ST. THOMAS AROUND 325 PM EDT.
MARION AND GREENCASTLE AROUND 335 PM EDT.
CHAMBERSBURG AROUND 340 PM EDT.
MONT ALTO...FAYETTEVILLE AND GUILFORD AROUND 345 PM EDT.
OTHER LOCATIONS IMPACTED BY THE THUNDERSTORM WITH HEAVY RAIN INCLUDE
UPTON...QUINCY...WILLIAMSON AND PENN STATE MONT ALTO.
LAT...LON 3981 7803 3999 7799 3996 7747 3972 7753
3972 7762
TIME...MOT...LOC 1913Z 280DEG 27KT 3989 7791
LA CORTELocal storm report, Oct 9, 3:24 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT FRI OCT 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 1 E PROGRESS 40.29N 76.82W
10/09/2015 DAUPHIN PA TRAINED SPOTTER
TREES DOWN NEAR I-81/83 INTERCHANGE
&&
EVENT NUMBER CTP1500334
STEINBUGLLocal storm report, Oct 9, 3:33 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT FRI OCT 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND DMG COLONIAL PARK 40.30N 76.81W
10/09/2015 DAUPHIN PA TRAINED SPOTTER
TREES DOWN INVOF VIRGINIA AVE/UNION DEPOSIT RD/PAGE RD
&&
EVENT NUMBER CTP1500335
STEINBUGLLocal storm report, Oct 9, 3:43 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT FRI OCT 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG ANNVILLE 40.33N 76.51W
10/09/2015 LEBANON PA 911 CALL CENTER
MULTIPLE REPORTS OF TREES DOWN IN THE COUNTY
&&
EVENT NUMBER CTP1500336
STEINBUGLThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 2:23 PM EDT | Special Weather Statement | CTP | Dauphin, Perry | 67 min |
| Oct 9, 2:36 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Perry, York | 39 min |
| Oct 9, 2:41 PM EDT | Special Weather Statement | CTP | Columbia | 34 min |
| Oct 9, 2:50 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Northumberland, Perry, Schuylkill | 55 min |
| Oct 9, 3:14 PM EDT | Special Weather Statement | CTP | Franklin | 31 min |
| Oct 9, 3:37 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 53 min |
| Oct 9, 3:50 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 55 min |
| Oct 9, 5:00 PM EDT | Special Weather Statement | CTP | Lancaster | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.